Pennsylvania, 2017Tornado and Hail in Pennsylvania, August 22, 2017
August 22, 2017 · NWS PBZ · 56 events in 11 counties and zones
Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $211,000
- Crop damage
- None recorded
- Events
- 56
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms. There were several reports of wind damage as a result of these storms and a tornado was also confirmed in Greene county, Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 9:50 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 22, 9:50 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1050 AM EDT Tue Aug 22 2017
.SYNOPSIS...
Thunderstorms are expected this afternoon and evening. Some will
be severe with damaging winds and heavy rain. Dry and cooler
than average weather is expected the rest of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track for a line of strong to severe
thunderstorms to move across the region this afternoon between
17z-1z. We will be doing an intermediate weather balloon release
at 16Z to help diagnosis environmental conditions. Damaging
wind remains the primary threat given shear profile in the
12Z and forecast soundings. Latest HRRR 0-1km updraft helicity
illustrates a very low threat of a tornado. We are looking for
more of a QLCS spin up on the bookend of a line vs one
associated with a supercell. Hail is a low threat as well given
freezing level heights and position of -20C isotherm.
The area is outlooked for a marginal risk of flash flooding.
With the speed of the line we could see amounts exceeding urban
flash flood guidance /0.75"/, so nuisance flooding in the
normal spots can be expected with any storm.
Previous Discussion below:
Model progged wind profiles, increasing shear values, and
building daytime instability continue to look favorable for
severe thunderstorms with the approach and passage of the pre
frontal trough. SPC's slight risk/sct coverage outlook for most
of the area still seems reasonable. An enhanced, more numerous
coverage area was included toward nrn PA where slightly higher
shear values are progged. Damaging wind still appears to be the
primary threat, though an isolated occurrence across the severe
weather spectrum will be possible. Rapid storm motion should
preclude a widespread flash flood potential.
Synoptic winds outside of any thunderstorms are also expected to
increase this aftn with a tightening pressure gradient and
mixing, with SW gusts to around 30 mph expected. Highs are
expected to be several degrees above seasonal levels.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The severe weather potential is expected to end with the passage
of the pre frontal trough by early evening, though with cold
frontal passage progged later in the evening/overnight,
shower/thunderstorm chances will continue until FROPA.
Otherwise, surface high pressure building under ern CONUS upper
troughing should maintain dry and cooler than average weather
for the rest of the period.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Broad surface high pressure under NE CONUS upper troughing
should maintain the dry and cooler than average weather through
the period.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As a cold front approaches today, showers and thunderstorms
will become more numerous this afternoon and evening. Flight
condition deterioration with VCTS and a drop to MVFR
visibilities at several terminals during the late afternoon.
Expect prevailing winds outside of convection to increase to
gust to between 15 and 25 knots out of the southwest during the
afternoon.
.Outlook...
With passage of an early Wed cold front, general VFR can be
expected for the remainder of the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 22, 2:05 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Tue Aug 22 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-230715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Scattered severe thunderstorms are possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ008-009-015-016-230715-
Venango-Forest-Clarion-Jefferson-
305 AM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.
.DAY ONE...Today and Tonight.
Numerous severe thunderstorms are possible this afternoon and early
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
07
In the hours before
Special weather statement, Aug 22, 11:57 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT TUE AUG 22 2017
OHZ041-221730-
Columbiana-
1257 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN COLUMBIANA COUNTY...
At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to 6 miles southwest of
Lisbon. Movement was northeast at 45 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Hanoverton... Rogers...
New Garden... Winona...
Negley... Guilford Lake State Park...
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8082 4090 8052 4075 8052 4071 8092
4087 8097 4090 8090 4093 8085 4093 8082
TIME...MOT...LOC 1656Z 247DEG 40KT 4083 8089 4073 8089
KramarSpecial weather statement, Aug 22, 12:10 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
110 PM EDT TUE AUG 22 2017
PAZ007-008-013-014-221745-
Butler-Venango-Lawrence-Mercer-
110 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN MERCER...VENANGO...NORTHEASTERN LAWRENCE AND
NORTHEASTERN BUTLER COUNTIES...
At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sugarcreek to Grove City. Movement
was northeast at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Oil City... Grove City...
Franklin... Sugarcreek...
Hasson Heights... Seneca...
Harrisville... Polk...
Plain Grove Township... Emlenton...
Rouseville... Clintonville...
This includes the following highways...
Interstate 79 in Pennsylvania near mile marker 81.
Interstate 80 in Pennsylvania between mile markers 22 and 43.
LAT...LON 4115 7971 4108 8015 4149 8002 4150 7998
4151 7998 4151 7996 4152 7996 4152 7994
4154 7994 4154 7993 4155 7993 4162 7975
4162 7955
TIME...MOT...LOC 1710Z 246DEG 33KT 4145 7998 4117 8008
KramarEvent by event
54 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Beaver
- When
- August 22, 12:18 PM EST
- Where
- Beaver County, 0.69 mi S of Darlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.810, -80.420
Thunderstorm Wind, Beaver
- When
- August 22, 12:28 PM EST
- Where
- Beaver County, Koppel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.830, -80.320
Thunderstorm Wind, Lawrence
- When
- August 22, 12:28 PM EST
- Where
- Lawrence County, 0.87 mi NW of Possum Hollow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.860, -80.330
Several trees down on Possum Hollow Rd.
Thunderstorm Wind, Lawrence
- When
- August 22, 12:29 PM EST
- Where
- Lawrence County, 0.69 mi N of Wampum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.890, -80.330
Thunderstorm Wind, Lawrence
- When
- August 22, 12:31 PM EST
- Where
- Lawrence County, 1.48 mi NNE of Ellwood City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.890, -80.270
Tree down on Old Pittsburgh Rd and Hollow Rd.
Thunderstorm Wind, Lawrence
- When
- August 22, 12:32 PM EST
- Where
- Lawrence County, 1.48 mi SSW of Pleasant Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.860, -80.210
Tree on power lines on North Tower Rd and Heavenly Lane in Perry Twp.
Thunderstorm Wind, Lawrence
- When
- August 22, 12:32 PM EST
- Where
- Lawrence County, 0.87 mi SW of Ellport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.860, -80.260
Thunderstorm Wind, Lawrence
- When
- August 22, 12:32 PM EST
- Where
- Lawrence County, 0.52 mi W of Duck Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.920, -80.280
Trees and wires down on Harmony Baptist Rd and Wiley Dr.
Thunderstorm Wind, Washington
- When
- August 22, 12:35 PM EST
- Where
- Washington County, Mc Donald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.370, -80.230
Thunderstorm Wind, Allegheny
- When
- August 22, 12:37 PM EST
- Where
- Allegheny County, 0.87 mi SW of Noblestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.370, -80.210
Tree down at Robinson Run Rd at Cemetery Rd in South Fayette Township.
Thunderstorm Wind, Forest
- When
- August 22, 12:37 PM EST
- Where
- Forest County, 6.74 mi SSE of Hunter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.390, -79.470
Thunderstorm Wind, Beaver
- When
- August 22, 12:40 PM EST
- Where
- Beaver County, 3.76 mi ENE of Hazen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.850, -80.170
Thunderstorm Wind, Clarion
- When
- August 22, 12:42 PM EST
- Where
- Clarion County, 0.86 mi NE of Turnip Hole
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.160, -79.590
Thunderstorm Wind, Butler
- When
- August 22, 12:42 PM EST
- Where
- Butler County, 0.52 mi W of Portersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.930, -80.140
Thunderstorm Wind, Washington
- When
- August 22, 12:43 PM EST
- Where
- Washington County, 0.53 mi E of Bishop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.320, -80.190
Thunderstorm Wind, Butler
- When
- August 22, 12:45 PM EST
- Where
- Butler County, 1.48 mi SSW of Portersville
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -80.140
Numerous trees down. One tree fell on a vehicle. One person injured and on the way to the hospital.
Thunderstorm Wind, Butler
- When
- August 22, 12:51 PM EST
- Where
- Butler County, 0.52 mi E of Connoguenessing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.820, -80.010
Thunderstorm Wind, Allegheny
- When
- August 22, 1:00 PM EST
- Where
- Allegheny County, 0.53 mi E of Castle Shannon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.350, -80.040
Trees down on Greenridge Rd.
Thunderstorm Wind, Allegheny
- When
- August 22, 1:05 PM EST
- Where
- Allegheny County, 0.69 mi N of Willock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.360, -79.950
Thunderstorm Wind, Butler
- When
- August 22, 1:10 PM EST
- Where
- Butler County, 1.73 mi SW of Buena Vista
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 40.950, -79.790
Thunderstorm Wind, Forest
- When
- August 22, 1:10 PM EST
- Where
- Forest County, 0.26 mi ENE of Marienville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.431, -79.195
Multiple trees down on Guitonville Rd and Blood Rd.
Thunderstorm Wind, Allegheny
- When
- August 22, 1:14 PM EST
- Where
- Allegheny County, 0.69 mi N of Wilkins Township
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.460, -79.820
Tree down on Lime Hollow Rd at Frankstown Rd.
Thunderstorm Wind, Washington
- When
- August 22, 1:19 PM EST
- Where
- Washington County, 0.87 mi SE of Penowa
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.270, -80.490
A van on its side with a fallen tree on top of it on Fallen Timber Rd in Independence Twp.
Thunderstorm Wind, Allegheny
- When
- August 22, 1:20 PM EST
- Where
- Allegheny County, 1.48 mi SSE of Monroeville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.430, -79.760
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:20 PM EST
- Where
- Westmoreland County, 0.53 mi W of Trafford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.380, -79.760
Trees and wires down on Seventh St.
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:23 PM EST
- Where
- Westmoreland County, 0.53 mi W of Trafford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.380, -79.760
Trees down on Murraysville Rd.
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:24 PM EST
- Where
- Westmoreland County, 0.69 mi S of Level Green
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.390, -79.720
Trees and wires down on Route 130.
Thunderstorm Wind, Jefferson
- When
- August 22, 1:25 PM EST
- Where
- Jefferson County, 0.69 mi S of Ringgold Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.990, -79.170
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:29 PM EST
- Where
- Westmoreland County, 1.48 mi SSE of Newtonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.660
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:29 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Newtonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.440, -79.660
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:30 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Export
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.640
Multiple trees and wires down on Haymaker Farm Rd.
Hail, Westmoreland
- When
- August 22, 1:33 PM EST
- Where
- Westmoreland County, 0.87 mi SW of White Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.410, -79.610
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:38 PM EST
- Where
- Westmoreland County, 0.87 mi SE of Delmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.560
Tree down on East Pittsburgh St.
Thunderstorm Wind, Westmoreland
- When
- August 22, 1:38 PM EST
- Where
- Westmoreland County, 0.69 mi S of Delmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.570
Trees down on Trees Mills Rd.
Thunderstorm Wind, Jefferson
- When
- August 22, 1:41 PM EST
- Where
- Jefferson County, 1.04 mi E of Elk Run Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.950, -78.930
Trees down on Pine Tree Rd.
Thunderstorm Wind, Jefferson
- When
- August 22, 1:43 PM EST
- Where
- Jefferson County, 1.04 mi E of Elk Run Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.950, -78.930
Trees down on Greenhouse Rd.
Thunderstorm Wind, Allegheny
- When
- August 22, 2:02 PM EST
- Where
- Allegheny County, 0.53 mi W of Longview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -80.030
Trees snapped and uprooted. Tree caused structural damage to a chimney.
Thunderstorm Wind, Allegheny
- When
- August 22, 2:05 PM EST
- Where
- Allegheny County, 0.87 mi SE of Blawnox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -79.840
One large tree down on Allegheny River Blvd.
Thunderstorm Wind, Westmoreland
- When
- August 22, 2:07 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Cokeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.410, -79.280
Multiple trees down on Derry Lane.
Thunderstorm Wind, Allegheny
- When
- August 22, 2:16 PM EST
- Where
- Allegheny County, 2.52 mi ESE of Monroeville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.430, -79.730
Thunderstorm Wind, Westmoreland
- When
- August 22, 2:40 PM EST
- Where
- Westmoreland County, 1.48 mi NNE of Grapeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.350, -79.590
Tree and wires down on Sleepy Hollow Rd.
Thunderstorm Wind, Westmoreland
- When
- August 22, 2:55 PM EST
- Where
- Westmoreland County, 1.26 mi WNW of Superior
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.360, -79.370
Multiple trees down on Strawcutter Rd.
Thunderstorm Wind, Washington
- When
- August 22, 3:22 PM EST
- Where
- Washington County, 1.58 mi E of Vanceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.150, -80.050
Tree down on Short Cut Rd.
Thunderstorm Wind, Greene
- When
- August 22, 3:23 PM EST
- Where
- Greene County, 1.27 mi ESE of Kuhntown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.760, -80.260
A tree down on Bull Dog Run.
Tornado, Greene
- When
- August 22, 3:23 PM EST to 3:25 PM EST
- Where
- Greene County, 0.91 mi SSW of Kuhntown to 1.31 mi SSE of Kuhntown
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 250 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.758, -80.287
EF1 tornado confirmed. A tornado touched down on the border of Gilmore and Wayne Townships along Holy Hill Rd. Tree damage was observed with several softwood trees snapped at the trunk. The tornado moved east-southeast and took nearly the entire roof off of a house. It also tore the entire deck off, which was attached with metal straps. A piece of the deck became a projectile and was driven into the windshield of a car. The winds moved a 35 pound battery about 20 yards. The tornado continued down a valley and eventually lifted near Oak Forest Rd. In the valley, numerous hardwood trees were snapped at the trunk, and some of them were uprooted.
Thunderstorm Wind, Westmoreland
- When
- August 22, 3:28 PM EST
- Where
- Westmoreland County, 0.53 mi W of Monessen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.150, -79.890
Thunderstorm Wind, Washington
- When
- August 22, 3:30 PM EST
- Where
- Washington County, 0.69 mi S of Charleroi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.140, -79.900
Thunderstorm Wind, Westmoreland
- When
- August 22, 3:31 PM EST
- Where
- Westmoreland County, 0.53 mi W of Sweeneys Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.170, -79.810
Multiple trees down in Rostraver Twp.
Thunderstorm Wind, Greene
- When
- August 22, 3:35 PM EST
- Where
- Greene County, 2.66 mi W of Fairchance
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.750, -80.120
A tree down on Big Shannon Run.
Thunderstorm Wind, Westmoreland
- When
- August 22, 3:38 PM EST
- Where
- Westmoreland County, Pricedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.130, -79.850
Trees snapped or uprooted. Widespread wind damage over a one half mile area.
Thunderstorm Wind, Fayette
- When
- August 22, 3:45 PM EST
- Where
- Fayette County, 1.26 mi ESE of Whitsett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.090, -79.750
Thunderstorm Wind, Westmoreland
- When
- August 22, 3:47 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Youndwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.260, -79.570
Multiple trees down around Hempfield Twp.
Thunderstorm Wind, Westmoreland
- When
- August 22, 3:50 PM EST
- Where
- Westmoreland County, 1.72 mi WNW of Crabtree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.380, -79.500
Multiple trees down in Salem Twp.
Thunderstorm Wind, Fayette
- When
- August 22, 3:53 PM EST
- Where
- Fayette County, 0.53 mi E of Vanderbilt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.030, -79.660
Thunderstorm Wind, Fayette
- When
- August 22, 4:00 PM EST
- Where
- Fayette County, 0.53 mi W of Connellsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.020, -79.590
Thunderstorm Wind, Westmoreland
- When
- August 22, 4:13 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Ligonier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 40.240, -79.240
Multiple trees down along Route 30.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in New Jersey, August 22 to 23, 201752 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719902, 719903, 719904, 719905, 719906, 719907, 719908, 719909, 719910, 719911, 719914, 719917, 719915, 719918, 719912, 719919, 719920, 719913, 719927, 719916, 719924, 719928, 719945, 719929, 719930, 719931, 719932, 719940, 719933, 719934, 719935, 719926, 719936, 719937, 719938, 719939, 719942, 719943, 719941, 719944, and more.